Alert archive / Georgia / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Jacksonville, FL

February 22, 1998Camden County, Charlton County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Feb 22, 1998, 1:10 PM EST for Camden County, Charlton County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 1998, 1:10 PM EST (18:10 UTC)
Expired
Feb 22, 1998, 6:55 PM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Camden County, GA, Charlton County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 221814 COR
FFWJAX
GAC039-049-222355-

BULLETIN
FLOOD WARNING...CORRECTED...
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EST SUN FEB 22 1998

...A FLOOD WARNING IS IN EFFECT FOR CAMDEN AND CHARLTON COUNTIES...

THE EMERGENCY MANAGER IN CHARLTON COUNTY HAS REPORTED THAT HIGHWAY 40
HAS BEEN CLOSED DUE TO WATER CROSSING THE ROAD BETWEEN FOLKSTON AND
KINGSLAND. IN ADDTION REPORTS HAVE INDICATED THAT THE ST MARY'S AND
SATILLA RIVER ARE STARTING IN PRODUCE SOME BACKFLOODING WITH 39 HOMES
NOW FLOODED.

ADDITIONAL RAINFALL OF 2 TO 4 INCHES WILL BE POSSIBLE AS A NEW STORM
SYSTEM MAKES IT'S WAY ACROSS NORTH FLORIDA AND SOUTH GEORGIA.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.
L
B. KERNS./ K. KUYPER.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:40 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 22, 9:40 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EST SUN FEB 22 1998

FIRST BATCH OF CONVECTION OVR THE EXTRM WRN PTNS OF OUR FL CWA ATTM
AND PROPAGATING RPDLY NNE. MRNG SOUNDING AT JAX INDICATE LLVL DIR
SHEAR WITH 20KT ELY FLO AT 1000MB THEN BCMG SWLY ARND 25KT ABV 950MB.
TOR WATCH OVR WRN FL CTYS AND WOULD NOT BE SURPRISED ANOTHER ONE LTR
THIS AFTN TO ITS EAST AS FAVORABLE U/L DYNAMICS SHIFT ACROSS AREA.
HAVE UPDATED FL ZONE PACKAGE TO INCLUDE TOR WATCH ALSO AND BUMPED POPS
UP A NOTCH...OTRW CURRENT PACKAGE LOOKS TO BE ON TRACK.

MOBBS

In the hours before

Special weather statement, Feb 22, 8:50 AM EST, 4 hours 20 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-221945-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED...
850 AM EST SUN FEB 22 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE
AND GILCHRIST COUNTIES...

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

...RISK OF SEVERE WEATHER LATE THIS AFTERNOON INTO THIS EVENING...

A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN
AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A
WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE
NORTH OF THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND CONTINUE INTO THE EVENING WITH THE PRECIPITATION
TAPERING OFF AND ENDING AFTER MIDNIGHT.
RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO ONE AND
HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAYS STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

WITH THE APPROACH OF THE WARM FRONT TODAY THE ATMOSPHERE WILL
QUICKLY DESTABLIZE AND SEVERE THUNDERSTORMS AND ISOLATED TORNADOES
WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING AS A COMPLEX
OF SHOWERS AND THUNDERSTORMS QUICKLY MOVE IN FROM THE GULF. THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY
MID AFTERNOON AND CONTINUE THROUGH THE EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM
Special weather statement, Feb 22, 8:50 AM EST, 4 hours 20 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-221945-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED...
850 AM EST SUN FEB 22 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE
AND GILCHRIST COUNTIES...

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

...RISK OF SEVERE WEATHER LATE THIS AFTERNOON INTO THIS EVENING...

A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN
AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A
WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE
NORTH OF THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND CONTINUE INTO THE EVENING WITH THE PRECIPITATION
TAPERING OFF AND ENDING AFTER MIDNIGHT.
RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO ONE AND
HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAYS STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

WITH THE APPROACH OF THE WARM FRONT TODAY THE ATMOSPHERE WILL
QUICKLY DESTABLIZE AND SEVERE THUNDERSTORMS AND ISOLATED TORNADOES
WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING AS A COMPLEX
OF SHOWERS AND THUNDERSTORMS QUICKLY MOVE IN FROM THE GULF. THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY
MID AFTERNOON AND CONTINUE THROUGH THE EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM
Special weather statement, Feb 22, 11:54 AM EST, 1 hour 16 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-222100-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATE...
1154 AM EST SUN FEB 22 1998

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR...ALACHUA
...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...HAMILTON...MARION
...NASSAU...PUTNAM...ST JOHNS...SUWANNEE...UNION COUNTIES.
ALSO...FOR ECHOLS...CLINCH...WARE...PIERCE...BRANTLEY...GLYNN...
CHARLTON AND CAMDEN COUNTIES.

A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE
AND GILCHRIST COUNTIES...

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN
AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A
WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE
NORTH OF THE AREA THIS EVENING. A SQUALL LINE AND ASSOCIATED BAND
OF STRONG TO SEVERE THUNDERSTORMS WILL RACE OVER NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA EARLY THIS AFTERNOON. GUSTY WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THIS LINE AS IT
TRACKS EAST OVER THE AREA. RAINFALL AMOUNTS FROM THE STORM WILL
AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2
TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAY'S STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY
MID AFTERNOON AND CONTINUE THROUGH THE EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:17 AM ESTSevere Thunderstorm WarningJAXClinch, Echols98 min
Feb 22, 11:54 AM ESTSevere Thunderstorm WarningJAXCharlton, Ware91 min
Feb 22, 1:04 PM ESTSevere Thunderstorm WarningJAXCamden61 min
Feb 22, 1:17 PM ESTSevere Thunderstorm WarningJAXGlynn58 min
Feb 22, 4:55 PM ESTFlash Flood WarningJAXClinch, Echols4 hr
Feb 22, 5:33 PM ESTFlash Flood WarningJAXCharlton, Ware3 hr

Nearby

Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.